Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 7 (2011), 021, 16 pages      arXiv:1102.5479

Harmonic Analysis in One-Parameter Metabelian Nilmanifolds

Amira Ghorbel
Faculté des Sciences de Sfax, Département de Mathématiques, Route de Soukra, B.P. 1171, 3000 Sfax, Tunisie

Received September 02, 2010, in final form February 21, 2011; Published online February 27, 2011

Let G be a connected, simply connected one-parameter metabelian nilpotent Lie group, that means, the corresponding Lie algebra has a one-codimensional abelian subalgebra. In this article we show that G contains a discrete cocompact subgroup. Given a discrete cocompact subgroup Γ of G, we define the quasi-regular representation τ=indΓG1 of G. The basic problem considered in this paper concerns the decomposition of τ into irreducibles. We give an orbital description of the spectrum, the multiplicity function and we construct an explicit intertwining operator between τ and its desintegration without considering multiplicities. Finally, unlike the Moore inductive algorithm for multiplicities on nilmanifolds, we carry out here a direct computation to get the multiplicity formula.

Key words: nilpotent Lie group; discrete subgroup; nilmanifold; unitary representation; polarization; disintegration; orbit; intertwining operator; Kirillov theory.

pdf (410 Kb)   tex (19 Kb)


  1. Bernat P., Conze N.. Duflo M., Lévy-Nahas M., Raïs M., Renouard P., Vergne M., Représentations des groupes de Lie résolubles, Monographies de la Société Mathématique de France, no. 4, Dunod, Paris, 1972.
  2. Corwin L., Greenleaf F.P., Representations of nilpotent Lie groups and their applications. Part I. Basic theory and examples, Cambridge Studies in Advanced Mathematics, Vol. 18, Cambridge University Press, Cambridge, 1990.
  3. Corwin L., Greenleaf F.P., Intertwining operators for representations induced from uniform subgroups, Acta Math. 136 (1976), 275-301.
  4. Corwin L., Greenleaf F.P., Integral formulas with distribution kernels for irreducible projections in L2 of a nilmanifold, J. Funct. Anal. 23 (1976), 255-284.
  5. Corwin L., Greenleaf F.P., Penney R., A canonical formula for the distribution kernels of primary projections in L2 of a nilmanifold, Comm. Pure Appl. Math. 30 (1977), 355-372.
  6. Corwin L., Greenleaf F.P., Character formulas and spectra of compact nilmanifolds, J. Funct. Anal. 21 (1976), 123-154.
  7. Corwin L., Greenleaf F.P., Penney R., A general character formula for irreducible projections on L2 of a nilmanifold, Math. Ann. 225 (1977), 21-32.
  8. Gel'fand I.M., Graev M.I., Piatetskii-Shapiro I.I., Representation theory and automorphic functions, W.B. Saunders Co., Philadelphia, Pa. - London  - Toronto, Ont. 1969.
  9. Ghorbel A., Hamrouni H., Discrete cocompact subgroups of the five-dimensional connected and simply connected nilpotent Lie groups, SIGMA 5 (2009), 020, 17 pages, arXiv:0902.2977.
  10. Hamrouni H., Discrete cocompact subgroups of the generic filiform nilpotent Lie groups, J. Lie Theory 18 (2008), 1-16.
  11. Howe R., On Frobenius reciprocity for unipotent algebraic group over Q, Amer. J. Math. 93 (1971), 163-172.
  12. Malcev A.I., On a class of homogeneous spaces, Amer. Math. Soc. Transl. (1951), no. 39, 33 pages.
  13. Matsushima Y., On the discrete subgroups and homogeneous spaces of nilpotent Lie groups, Nagoya Math. J. 2 (1951), 95-110.
  14. Moore C.C., Decomposition of unitary representations defined by discrete subgroups of nilpotent groups, Ann. of Math. (2) 82 (1965), 146-182.
  15. Moore C.C., Wolf J., Square integrable representations of nilpotent groups, Trans. Amer. Math. Soc. 185 (1973), 445-462.
  16. Onishchik A.L., Vinberg E.B., Lie groups and Lie algebras. II. Discrete subgroups of Lie groups and cohomologies of Lie groups and Lie algebras, Encyclopaedia of Mathematical Sciences, Vol. 21, Springer-Verlag, Berlin, 2000.
  17. Raghunathan M.S., Discrete subgroups of Lie groups, Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 68, Springer-Verlag, New York - Heidelberg, 1972.
  18. Richardson L., Decomposition of the L2-space of a general compact nilmanifolds, Amer. J. Math. 93 (1971), 173-190.

Previous article   Next article   Contents of Volume 7 (2011)